High Wind, Scott
- When
- March 29, 9:00 PM CST
- Where
- Scott forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed near Scott State Lake.
Strong southwest winds due to a deep leeside trough over eastern Colorado with a strong gradient through the CWA. With strong downsloping winds, temperatures soared into the 80s giving way to strong mixing of the low level jet ahead of an approaching cold front.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong southwest winds due to a deep leeside trough over eastern Colorado with a strong gradient through the CWA. With strong downsloping winds, temperatures soared into the 80s giving way to strong mixing of the low level jet ahead of an approaching cold front. The cold front pushed through northwestern counties shortly before midnight before making its way through the CWA in 2-3 hours. The gradient slackened in its wake with initial northwest gusts near the high wind warning level criteria before deteriorating through the early morning hours towards sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 29, 8:56 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 956 PM CDT Mon Mar 29 2021 ...Updated High Wind Warning to include Scott and Lane Counties... .UPDATE... Issued at 948 PM CDT Mon Mar 29 2021 Strong Gusty winds were accompanying a cold front as it moves south across northwest Kansas overnight. North winds gusted to 67 mph briefly behind this cold front as it went through Goodland. Based on the latest RAP boundary layer winds tonight and surface wind gusts forecast by the HRRR the potential for a few gusts of near 60 mph now appear possible for an hour or two behind this front as far west as Scott and Lane counties. These winds will be weakening as they move south but even Garden City, Lakin and Jetmore could have a few wind gusts up to 55 mph between midnight and 4 am. && .SHORT TERM...(This evening through Tuesday) Issued at 350 PM CDT Mon Mar 29 2021 Deep layer mixing has resulted in strong southwest winds and unseasonably warm temperatures into the low to mid 80s across central and southwest Kansas this afternoon. The strongest winds will diminish somewhat after sunset but will remain gusty in areas toward south central Kansas where a southwesterly low level jet in excess of 50 knots is expected to redevelop this evening. A strong cold front is expected to move into the Syracuse, Scott City and Wakeeney areas by around 11 pm this evening and should be clearing the Oklahoma border by 2-3 am Tuesday morning. A fairly strong but narrow pressure gradient is expected behind the front with a period of gusty north winds. Short term model guidance and MOS generally show winds becoming northerly at 25-35 mph with gusts to 40-50 mph over southwest Kansas. Farther to the east, stronger winds are expected as the models also show a low level northerly jet around 50-55 knots developing immediately behind the front. Have issued a High Wind Warning for the area from Wakeeney and Hays south through Ness City and La Crosse where the strongest winds are expected. The models show the stronger winds diminishing with time overnight as the front moves into south central Kansas. The next shift will need to watch to see if models trend the winds upward farther south but at this time do not think this will be the case. Tuesday will be considerably cooler than today with highs generally in the upper 40s and 50s. Winds will continue to diminish as surface high pressure builds into the region. A broad upper level trough will be moving over the central Plains which will provide some increase in mid/upper level cloudiness. Depending on the cloud cover and winds by late Tuesday night, temperatures could be dipping well into the 20s, especially over the northwest half of the forecast area. We are still at least three weeks from the average last freeze so it is too early for any freeze headlines. .LONG TERM...(Tuesday night through Monday) Issued at 350 PM CDT Mon Mar 29 2021 The weather pattern will become more quiet through the extended period as upper level ridging builds back over the central Plains. Southerly return flow will set up by Thursday as the zonal flow aloft reforms the surface trough in the lee of the Rockies. Any disturbances in the flow will be minor with only some periodic wind shifts expected. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 608 PM CDT Mon Mar 29 2021 Strong southwest winds at 25 to near 30 knots early this evening across southwest Kansas will fall back to around 20 knots after sunset. As the boundary layer wind decouples a 50 knot low level jet is expected to develop for a short period of time between 03z and 06z Tuesday in the 1500 to 2000ft AGL level. A cold front will roll across southwest Kansas between 04z and 10z Tuesday. As this cold front passes the gusty southwest winds will shift to the north and then increase once again into the 25 to near 30 knot range. In the Hays area between wind gusts in excess of 45 knots will be possible at times between 05z and 10z Tuesday. && .FIRE WEATHER... Issued at 350 PM CDT Mon Mar 29 2021 Red flag warnings are in effect for the entire CWA after the noon hour through sunset as winds gust out of the southwest up to 40 mph and even higher for short periods of time. The southwest component to the winds will allow for a good downsloping warm flow that will push afternoon temperatures well into the 80s for the entire CWA, dropping minimum relative humidity values in the 8-20 percent range west to east across the viewing area. Expect the worst conditions along and west of the Hwy 283 corridor with the strongest winds and lowest humidity values. An approaching cold front will pass through northwest to southeast after sunset through midnight that will abruptly turn the winds out of the northwest continuing to gust up to 30-40 mph throughout the night into Tuesday morning. Expect winds to slowly diminish throughout the day Tuesday before dropping off below 10 mph after sunset and overnight into Wednesday morning as the aforementioned cold front pushes further southeast relaxing the gradient across the CWA. && .PRELIMINARY POINT TEMPS/POPS... DDC 37 53 29 56 / 0 0 0 0 GCK 36 51 26 56 / 0 0 0 0 EHA 36 51 26 55 / 0 10 10 0 LBL 36 54 27 57 / 0 0 0 0 HYS 38 53 26 56 / 0 0 0 0 P28 45 58 33 58 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 4 AM CDT Tuesday for KSZ030-031-043>046. && UPDATE...Burgert SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Burgert FIRE WEATHER...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 130 AM CDT Mon Mar 29 2021 KSZ030-031-043>046-061>066-074>081-084>090-300630- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 130 AM CDT Mon Mar 29 2021 /1230 AM MDT Mon Mar 29 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Critical fire weather risk exists for Monday afternoon as gusty southwest winds up to 40 mph will push afternoon temperatures into the 80s. Thus, minimum relative humidity values will drop into the 8-20 percent range, lower the further west towards the Colorado state line. An approaching cold front will push through the viewing area northwest to southeast after sunset towards midnight, abruptly shifting winds out of the northwest continuing to gust up to 30-40 mph behind it. Expect these winds to last through sunrise Tuesday morning before slowly diminishing throughout the day with afternoon gusts up to 15-25 mph. After sunset, expect winds to diminish to less than 10 mph and into the overnight hours into Wednesday morning. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Fire weather threat will be much lower Tuesday behind the front as afternoon temperatures will struggle to reach the 50 degree mark for much of the CWA. A warming and continued dry trend will push through the remainder of the work week and over the weekend as a return to gusty southwest winds Wednesday will push temperatures back to the 80s for the weekend. Expect elevated fire weather concerns through Friday with near critical conditions over the weekend. Days 2-7 Hazards ---------------- * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Freeze: Extreme risk - Fire weather: Elevated risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Sunday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
03/29/2021 M56 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
0315 PM NON-TSTM WND GST 2 SSE LAKE COLDWATER 37.22N 99.33W
03/29/2021 M55 MPH COMANCHE KS AWOS
AWOS STATION K3K8 COMANCHE COUNTY AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND GST 2 SSW IUKA 37.70N 98.75W
03/29/2021 M49 MPH PRATT KS AWOS
AWOS STATION KPTT PRATT INDUST.
0315 PM NON-TSTM WND GST 2 SSE LAKE COLDWATER 37.22N 99.33W
03/29/2021 M55 MPH COMANCHE KS AWOS
AWOS STATION K3K8 COMANCHE COUNTY AIRPORT.
0345 PM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
03/29/2021 M56 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
0405 PM NON-TSTM WND GST 4 NE HAYNE 37.15N 100.75W
03/29/2021 M52 MPH SEWARD KS MESONET
MESONET STATION UR350 4.4 NE HAYNE (UPR).
0452 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
03/29/2021 M52 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
0456 PM NON-TSTM WND GST 2 WSW LIBERAL 37.03N 100.97W
03/29/2021 M49 MPH SEWARD KS AWOS
AWOS STATION KLBL LIBERAL.
0510 PM NON-TSTM WND GST 2 WSW MULLINVILLE 37.58N 99.51W
03/29/2021 M51 MPH KIOWA KS MESONET
MESONET STATION UP372 2.3 W MULLINVILLE
(UPR).
0523 PM NON-TSTM WND GST 9 NW WILBURTON 37.14N 101.90W
03/29/2021 M52 MPH MORTON KS MESONET
MESONET STATION CGLK1 CIMARRON.
0654 PM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
03/29/2021 M49 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
&&The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
Observed near Scott State Lake.
Observed at the Scott City airport.
Observed at a KDOT weather station on the US50/156 bridge.
Observed at the Dodge City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952018, 952019, 952020, 952021.